Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 75, NWS Blacksburg, VA

October 30, 2020Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this flash flood warning at Oct 30, 2020, 2:13 AM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2020, 2:13 AM EDT (06:13 UTC)
Expired
Oct 30, 2020, 3:20 AM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 2:52 AM EDTFLASH FLOOD5 S Lynchburg Airport, VACAMPBELL COUNTY 911 CENTER REPORTED THAT A CREEK WAS OUT OF ITS BANKS NEAR THE INTERSECTION OF MORMAN MILL ROAD AND PATTERSON ROAD WITH THE ROADS IN THIS AREA FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WGUS51 KRNK 300613
FFWRNK
VAC031-680-301215-
/O.NEW.KRNK.FF.W.0075.201030T0613Z-201030T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
213 AM EDT Fri Oct 30 2020

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Central Campbell County in central Virginia...
  The Southeastern City of Lynchburg in central Virginia...

* Until 815 AM EDT Friday.

* At 213 AM EDT, Persistent rounds of heavy rainfall have been 
  moving through much of Campbell County since midnight with nearly 
  2 inches of rain falling in the Rustburg area just since midnight. 
  This rainfall is in addition to the heavy rainfall which fell 
  earlier on Thursday in association with Tropical Cyclone Zeta. The 
  Campbell County 911 Center has reported flooding and flash 
  flooding is occurring in and near Rustburg with some roads 
  becoming impassable.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Altavista, Rustburg, Concord, Gladys, Bocock and Hodges.

Southern areas just outside of Lynchburg in Campbell County.

This includes the following streams and drainages...
  James River, Holts Branch, Falling River, Cheese Creek, Flat 
  Creek, Bear Creek, Buttom Creek, Fishing Creek, Big Otter River 
  and Carters Creek.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3712 7927 3713 7931 3740 7910 3739 7906
      3742 7907 3742 7905 3743 7904 3743 7902
      3732 7895 3729 7895 3728 7893 3725 7892
      3707 7910 3709 7912 3708 7914 3710 7920
      3712 7922 3710 7922 3711 7924 3713 7925

FLASH FLOOD...RADAR INDICATED

$$

RAB
1 follow-up statement
299 
WGUS71 KRNK 300720
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
320 AM EDT Fri Oct 30 2020

VAC031-680-300730-
/O.CAN.KRNK.FF.W.0075.000000T0000Z-201030T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell VA-City of Lynchburg VA-
320 AM EDT Fri Oct 30 2020

...FLASH FLOOD WARNING IS CANCELLED FOR CAMPBELL COUNTY AND THE CITY 
OF LYNCHBURG...

The threat of Flash Flooding in Campbell County has diminished 
considerably as rain has moved out of the area.  Thus, the Flash 
Flood Warning has been replaced with an Areal Flood Warning that 
remains in effect until 530 AM EDT.  Flooding of streets and 
highways, esepcially in low-lying and flood prone/poor drainage 
areas remains likely for the next 2-3 hours. Some creeks and streams 
will remain in flood as well, including the Falling River at 
Naruna.  Extreme caution should be exercised in any of these areas 
until water levels have receded.  Repeating...the Flash Flood 
Warning for Campbell County has been cancelled and replaced with a 
Flood Warning in effect until 530 AM EDT.

LAT...LON 3712 7927 3713 7931 3740 7910 3739 7906
      3742 7907 3742 7905 3743 7904 3743 7902
      3732 7895 3729 7895 3728 7893 3725 7892
      3707 7910 3709 7912 3708 7914 3710 7920
      3712 7922 3710 7922 3711 7924 3713 7925

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 7:42 PM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Oct 29, 7:42 PM EDT, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
742 PM EDT Thu Oct 29 2020

.SYNOPSIS...
Zeta will continue to move away from the area, leaving some
showers and gusty conditions into this evening. A cold front
will cross the region tonight, ushering in much colder weather
for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 730 PM EDT Thursday...

Showers/few storms continue to fire along trailing boundary from
Zeta into the southern Blue Ridge. Still some stronger shear may
lead to wind gusts to 40-50 mph in some of the heavier
showers/storms, but overall coverage is scattered as far as our
county warning area, but narrow bands of heavy downpours are
possible into late evening per high-res solutions from the NC
mountains into the piedmont of VA. Later tonight, the front
moves across, and strong cold advection kicks in with 6 hour
pressure rises of 5 to 9 mb. Looking at model soundings and
given the wet ground, may be hoisting a wind advisory for some
of the mountains. Will be coordinating this with surrounding NWS
offices.

Previous discussion from early afternoon...

The remnants of Zeta have moved off to the east, leaving some
scattered showers across the region. Clouds have broken up a bit
allowing for some sun and better mixing which will keep gusty
winds around into this evening, so have issued an SPS to cover
the lingering winds. After a brief respite from the wind, expect
a surge of winds behind a cold front moving through this
evening will bring another round of gust winds overnight, mainly
in the Blue Ridge. Will keep an eye on the situation to see if
a wind advisory is needed.

The showers will gradually diminish with some thunderstorm
redevelopment sliding by just off to our southeast. We get into
an upslope/downslope regime overnight with clouds and a few
showers west of the Ridge and little in the way of sensible
weather to the east. Friday looks to start off with some gusty
winds with conditions calming as the day wears on.

Temperatures will be notably cooler tomorrow with Friday with
highs only in the low to mid 60s east, upper 40s/lower 50s west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Thursday...

The storm system which brought snow to the rockies and ice to the
central and southern plains will move east and off the mid-
atlantic coast Friday. Brisk northwest winds will follow in the
wake of this system with cold high pressure building across the
region for the weekend. Temperatures by Saturday and Sunday
mornings will favor frost formation, potentially as far east as
the VA/NC piedmont. A brief warm up is expected Sunday afternoon
ahead of an approaching cold front. This next front will take an
even colder bite out of the thermometer by sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

The cold front will move out into the Atlantic ocean Monday. High
pressure to our southwest will build into our region Monday into
Monday night. High temperatures Monday will be cool with readings
from the upper 30s in the mountains to the lower 50s in the
piedmont under plenty of sunshine. It will be cold Monday night
with lows from the mid to upper 20s in the west to the lower 30s
in the east. High pressure will build east across our region
Tuesday into Tuesday night. High temperatures will moderate
Tuesday with values from the mid 40s in the northwest mountains to
the upper 50s in the piedmont. Low temperatures Tuesday night
will generally be in the 30s. The upper ridge will build east on
Wednesday. High temperatures Wednesday will warm into the lower
50s in the west to the lower 60s in the east. High pressure will
maintain its hold on our area into Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...

Showers may impact LYH/BLF/LWB, though radar coverage is showing
more of a line from FVX-HLX through 02z.

There will be sub-VFR cigs in the mountains this evening, with
IFR or lower at BLF expected overnight into Friday morning. The
big issue late tonight through Friday should be the stronger
winds behind the front. NW winds will gust to 20 to 35kts
especially in the mountains, ROA/BCB will have the best threat
of stronger winds for tafs.

Look for improving flying conditions toward the end of this taf
period as high pressure arrives.

.Extended Aviation Discussion...

A more bonafide clearing opportunity will take place into
Saturday as high pressure builds in from the northwest.
Northwesterly wind flow may result in some lingering clouds
across the western mountains into Saturday, but this should not
last long into the weekend as winds come back around to the
west. Another front moves across Sunday with breezy conditions
expected behind it. Sub-VFR may occur in the mountains when this
occurs...similar to upslope mountain cloudiness that would
typify winter sort of weather systems that pass across the Great
Lakes...winds northwesterly.

High pressure works in early next week with mainly VFR expected,
with potential sub-VFR Monday in LWB/BLF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...MBS/WP
SHORT TERM...MBS/PM
LONG TERM...RR
AVIATION...MBS/PM/WP
Hazardous weather outlook, Oct 29, 8:04 PM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
804 PM EDT Thu Oct 29 2020

NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507-508-
310015-
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
804 PM EDT Thu Oct 29 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Strong gusty winds of 30 to 40 mph are possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-310015-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
804 PM EDT Thu Oct 29 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Tonight.

A few showers could bring strong wind gusts this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost will be possible Monday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-310015-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
804 PM EDT Thu Oct 29 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 30, 12:59 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 AM EDT FRI OCT 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TROPICAL STORM   HALIFAX                 36.77N 78.94W
10/29/2020                   HALIFAX            VA   911 CALL CENTER

            OVER A DOZEN TREES DOWN THROUGHOUT THE
            COUNTY. AT LEAST TWO POWER LINES DOWN AS
            WELL. NO STRUCTURAL DAMAGE REPORTED.

&&

RAB
Local storm report, Oct 30, 1:02 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 AM EDT FRI OCT 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TROPICAL STORM   LYNCHBURG CITY          37.41N 79.14W
10/29/2020                   CITY OF LYNCHBURG  VA   911 CALL CENTER

            AT LEAST TWO TREES DOWN, BOTH BLOCKING
            ROADWAYS. ONLY MINOR FLOODING IN POOR
            DRAINAGE AREAS.

&&

RAB
Local storm report, Oct 30, 1:05 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EDT FRI OCT 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TROPICAL STORM   1 N CHATHAM             36.83N 79.40W
10/29/2020                   PITTSYLVANIA       VA   911 CALL CENTER

            ANYWHERE FROM 80 TO 100 TREES DOWN ACROSS
            THE COUNTY. NUMEROUS POWER LINES WERE DOWN
            AS WELL, MOSTLY FROM TREES DOWN ON THEM. ONE
            VEHICLE SUFFERED SIGNIFICANT DAMAGE WHEN A
            LIGHT POLE WAS BLOWN DOWN ONTO THE VEHICLE.
            THE MAJORITY OF THE WIND DAMAGE ASSOCIATED
            WITH TROPICAL CYCLONE ZETA WAS ACROSS THE
            NORTHERN END OF THE COUNTY, ESPECIALLY IN
            THE CHATHAM AREA.

&&

RAB
Local storm report, Oct 30, 1:11 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 AM EDT FRI OCT 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TROPICAL STORM   SOUTH BOSTON            36.83N 79.40W
10/29/2020                   PITTSYLVANIA       VA   911 CALL CENTER

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            1 N CHATHAM. ANYWHERE FROM 80 TO 100 TREES
            DOWN ACROSS THE COUNTY, THE MAJORITY OF
            WHICH WERE CONCENTRATED IN THE SOUTHERN PART
            OF THE COUNTY. NUMEROUS POWER LINES WERE
            DOWN AS WELL, MOSTLY FROM TREES DOWN ON
            THEM. ONE VEHICLE SUFFERED SIGNIFICANT
            DAMAGE WHEN A LIGHT POLE WAS BLOWN DOWN ONTO
            THE VEHICLE.

&&

RAB
Local storm report, Oct 30, 1:13 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 AM EDT FRI OCT 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            1 N CHATHAM             36.83N 79.40W
10/29/2020                   PITTSYLVANIA       VA   911 CALL CENTER

            TWO ROADS FLOODED IN THE NORTHERN PART OF
            THE COUNTY WHERE UP TO 3 INCHES OF RAIN FELL
            FROM TROPICAL CYCLONE ZETA. THE ROADS HAD TO
            BE CLOSED UNTIL THE WATER RECEDED.

&&

RAB
Local storm report, Oct 30, 1:47 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 AM EDT FRI OCT 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   2 NE COLLINSVILLE       36.74N 79.89W
10/29/2020                   HENRY              VA   911 CALL CENTER

            NUMEROUS TREES DOWN AROUND HENRY COUNTY,
            WITH A COUPLE FALLING ON POWER LINES AND ONE
            FALLING ONTO A CAR.

&&

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:15 PM EDTAreal Flood AdvisoryRNKBedford, Campbell, Franklin, Pittsylvania2 hr
Oct 29, 8:57 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell108 min
Oct 29, 9:30 PM EDTRiver Flood WarningRNKCampbell, Charlotte, Halifax32 hr
Oct 30, 12:33 AM EDTAreal Flood AdvisoryRNKBedford, Campbell, Franklin, Henry, Patrick, Pittsylvania and 2 more3 hr
Oct 30, 2:28 AM EDTAreal Flood WarningRNKAppomattox7 hr
Oct 30, 3:06 AM EDTAreal Flood WarningRNKCampbell, City of Lynchburg2 hr
Oct 30, 5:46 AM EDTAreal Flood WarningRNKCampbell4 hr
Oct 30, 7:44 AM EDTAreal Flood WarningRNKBuckingham6 hr
Oct 30, 10:27 AM EDTRiver Flood WarningRNKCharlotte, Halifax50 hr
Oct 30, 2:32 PM EDTFrost AdvisoryRNKAmherst, Botetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington and 2 more19 hr

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.